[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 54.161.168.87. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Photo Essay
July 2002

Retinopathy as a Result of Long-term Use of Thioridazine

Arch Ophthalmol. 2002;120(7):994-995. doi:10.1001/archopht.120.7.994

A 51-YEAR-OLD white woman with a long history of psychiatric problems and no family history of hereditary retinal degeneration experienced decreased vision in both eyes for several years. She had received thioridazine hydrochloride (Mellaril; Sandoz Pharmaceutical Co, Hanover, NJ) 300 mg daily from 1978 through 1997 and chlorpromazine hydrochloride (Thorazine; SmithKline Beecham, Philadelphia, Pa) 600 mg daily from 1986 through 1998.

Best-corrected visual acuity was 20/60 OD and 20/100 OS with markedly constricted visual fields and central scotomas in both eyes. Anterior segment and vitreous were normal, but both eyes had large patches of atrophy outside the arcades and within the macula with sparing of foveal pigmentation. Diffuse increases in hyperpigmentation were located in the periphery of both eyes (Figure 1). Geographic areas of hyperfluorescence corresponding to hypopigmented or absent retinal pigment epithelium (RPE) were present, and the underlying choriocapillaris was perfused in some areas and nonperfused in other regions (Figure 2).

First Page Preview View Large
First page PDF preview
First page PDF preview
×